Hail, Ross
- When
- June 23, 1:00 PM EST to 1:06 PM EST
- Where
- Ross County, 0.8 mi NNW of Rittenours
- Measured
- 1 in hail
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 39.240, -82.838
A trough of low pressure over the great lakes region combined with an unstable airmass and mid level disturbances rotating around it to produce strong thunderstorms with large hail over portions of Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A trough of low pressure over the great lakes region combined with an unstable airmass and mid level disturbances rotating around it to produce strong thunderstorms with large hail over portions of Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 23, 11:54 AM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 1254 PM EDT MON JUN 23 2008 .SYNOPSIS... UNSETTLED WEATHER WILL CONTINUE TODAY AS A SERIES OF DISTURBANCES ROTATE AROUND A TROUGH OF LOW PRESSURE OVER THE GREAT LAKES. HIGH PRESSURE AND DRY AIR WILL RESULT IN TRANQUIL WEATHER ON TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... MSTLY SUNNY SKIES THIS MRNG WITH CU IN BEGINNING STAGES OF DVLPMNT AS OF 15Z. TEMPS HAD WARMED INTO THE 70S IN MOST LOCATIONS THROUGHOUT THE OHIO VALLEY. ONCE AGAIN...FCST UPDATE FOCUSES ON CONVECTIVE POTENTIAL THIS AFTN. A COUPLE OF DIFFERENCES IN THE MEAN PATTERN EXIST TODAY VERSUS SAT/SUN THAT SHOULD LIMIT CONVECTIVE COVERAGE THIS AFTN...ESPECIALLY ACRS SW 1/2 FCST AREA. SHARPENING UPR TROF AXIS CURRENTLY PROGRESSING THRU FCST AREA. RUC/NAM BOTH INDCG DEEPER FORCING AND BETTER BL SHEAR WILL BE FOCUSED AHEAD OF S/WV AND EAST OF OUR REGION (ERN OHIO-WRN/CNTRL PA). THINKING IS MORE ORGANIZED SVR THREAT WILL EXIST IN THESE AREAS THIS AFTN. BL SHEAR VALUES THIS AFTN OVER FCST AREA WILL BE GENERALLY WEAK AT 20-25KTS. HOWEVER...12Z KILN SOUNDING ONCE AGAIN SHOWS A FAVORABLE WBZERO LVL FOR LRG HAIL...HOVERING AROUND 7.5-8KFT. ALSO MODEL SOUNDINGS INDCG DELTA THETA-E VALUES WILL BE AT 15-20K THIS AFTN AND WOULD LEND TO SOME VERY LOCALIZED DMG WIND POTENTIAL WITH COLLAPSING TSTM CORES. IN ESSENCE...TODAY MAY BE ABOUT AS TYPICAL A SUMMER DAY AS ONE WILL SEE IN THE OHIO VALLEY WITH REGARDS TO CONVECTION AS MOST TSTMS WILL EXHIBIT A MARGINAL SVR POTENTIAL FROM THE ABV PARAMETERS LISTED AND WILL BE OF THE SUMMER PULSE VARIETY. THE BEST SHOT AT BETTER ORGANIZATION AND MORE WIDESPREAD SVR POTENTIAL TO TSTMS WILL EXIST OVER FAR E/NE PORTIONS (PARTICULARLY CNTRL OH AND CMH AREA) OF THE FCST AREA WHERE HIGHEST 50 POPS WILL BE EMPLOYED. AS BETTER FORCING SHIFTS AWAY BY MID/LATE AFTN...TSTM COVERAGE SHOULD BECOME MORE ISOLATED WITH TIME EVENTUALLY PINCHING OFF ERLY THIS EVNG AS MID LVL WARMING ON BACK SIDE OF TROF PROMOTES A DVLPG CAP JUST ABV 10KFT. TWEAKED TEMPS/TDS/RH VALUES/WINDS BASED ON CURRENT OBS. ZONE AND GRID UPDATES ALREADY OUT. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... MIGHT BE A LINGERING STORM IN THE E EARLY...AS SFC HIGH BUILDS IN THRU SECOND HALF OF THE EVNG...SKIES WILL BECOME MOSTLY CLEAR. HIGH CROSSES REGION ON TUESDAY. MODELS BEGIN TO DIVERGE WITH THEIR SOLUTIONS BY WED. 00Z NAM PUSHES A S/W E INTO THE OH VLY IN NR ZONAL FLOW ON WED....THE GFS IS MUCH LESS ORGANIZED WITH ANY FEATURE AND KEEPS PCPN W OF THE REGION. THE ECMWF IS KIND OF A COMPROMISE...SO BROUGHT IN A CHANCE OF THUNDERSTORMS ON WED AND PUSHED THEM E WED NIGHT. KEPT EVERYTHING IN THE CHC CATEGORY DUE TO THE UNCERTAINTY. AS FORE TEMPS...WENT CLOSE TO THE MAV THROUGH THE PERIOD. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... A ZONAL PATTERN SETS UP AND EVERY DAY BRINGS A CHANCE FOR SHOWERS AND THUNDERSTORMS FROM WED MORNING THROUGH SATURDAY WITH THE OHIO VALLEY UNDER A VERY BROAD TROUGH...WITH OVERALL UNSTABLE PATTERN MAKING IT DIFFICULT TO TIME ACTIVITY. BETTER CHANCE FOR MORE WIDESPREAD ACTIVITY COMES ON FRIDAY...AS THE WARM FRONT WHICH LIFTS THROUGH THE AREA BEGINS THE PUSH ESE THROUGH THE DAY. GFS AND GFS ENSEMBLE MEAN A LITTLE SLOWER THAN THE ECMWF...THOUGH THE ECMWF MAINTAINS BETTER RUN TO RUN TIMING CONSISTENCY. HAVE GENERALLY GONE WITH A MIX BETWEEN THE TWO. CONFIDENCE ON TIMING STILL FAIRLY LOW...AS ENSEMBLES BECOME VERY SPREAD OUT ON THE TIMING OF WHEN THE H5 TROF MAKES THE PUSH EAST. KEPT TREND OF GRADUAL WARMING TO MORE SEASONABLE TO EVEN SLIGHTLY ABOVE NORMAL BY LATTER PART OF EXTENDED. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... SCT CONVECTION BEGINNING TO FIRE IN THE CMH METRO IMMEDIATELY AHEAD OF S/WV TROF. HAVE INSERTED VCTS FOR FIRST FEW HOURS OF FCST AT BOTH KCMH AND KLCK AS A RESULT. ONCE S/WV TROF SWINGS THRU LATER THIS AFTN...CONVECTION WILL BECOME MORE ISOLATED IN NATURE ALONG WITH SFC WINDS SHIFTING TO W/NW. WILL CARRY CB AT KCMH AND KLCK FOR REMAINDER OF THE AFTN AND FOR ENTIRE AFTN AT THE OTHER TERMINALS. SFC HI PRES BUILDS INTO OH VLY TONIGHT AS TROF DEPARTS TO EAST OF REGION. SKIES WILL BECOME MSTLY CLR OVERNIGHT AND WITH LGT WINDS...EXPECT SHALLOW MVFR (IFR AT KLUK) GROUND FOG TOWARDS DAYBREAK. LIKELY TO SEE SOM DIURNAL CU DVLPMNT ON TUES WITH NW FLO AND SUBTLE THERMAL TROF ACRS REGION. OUTLOOK...THUNDERSTORMS POSSIBLE WEDNESDAY THROUGH FRIDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...SITES NEAR TERM...RYAN SHORT TERM...RYAN/SITES LONG TERM...JDR AVIATION...RYAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 514 AM EDT MON JUN 23 2008 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-240915- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 514 AM EDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN ON MONDAY. A FEW OF THE STRONGER STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The Cincinnati radar (KILN), 87 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105532, 105533, 105534, 105535, 105536, 105538, 105537.